Texas, 2023

High Wind in Texas, December 7 to 8, 2023

December 7 to 8, 2023 · NWS MAF · 2 events in 2 counties and zones

A very large trough across the central CONUS with a powerful jet stream along its periphery caused westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A very large trough across the central CONUS with a powerful jet stream along its periphery caused westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 7, 5:10 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Dec 7, 5:10 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
510 PM CST Thu Dec 7 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 130 PM CST Thu Dec 7 2023

The main story for the short term will be increasing winds for
Friday. A large upper level trough moves across the Rockies tonight
and into tomorrow morning. Rounding the bottom of that trough will
be a 700mb jet with 40-50kt winds stretching west to east across our
region. Will upgrade the High Wind Watches over the mountains to
warnings as gusts between 70-75mph will be seen. Also adding Wind
Advisories to adjacent plains as sustained winds and gusts may make
driving difficult during the afternoon on Friday. Patchy blowing
dust can be expected with the windy conditions and could briefly
reduce visibility on roads.

Lows tonight stay above average in the mid to upper 40s as low level
moisture continues to be pulled in from the south. Highs on Friday
inch a couple degrees higher as increased downslope winds help warm
the afternoon before the approach of a cold front late Friday night
into early Saturday morning. Passage of this system and the
subsequent front will be dry, so no precipitation of any form
expected in the short term.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 130 PM CST Thu Dec 7 2023

The weekend starts off cold and blustery behind a strong cold front.
Northerly winds around 25 mph and temperatures in the 40s/50s will
make it feel quite chilly Saturday afternoon. Surface high pressure
settles in overnight and along with clear skies and light winds will
bring our coldest temperatures of the season so far. Most locations
will plummet into the 20s with a few of the colder spots like N. Lea
County and the Marfa Plateau down into the teens. After another
chilly afternoon Sunday, temperatures moderate early next week as
southerly winds return. Highs climb back into the 60s with dry
conditions through Tuesday.

Thereafter, things get interesting. An upper trough will dig into
the Desert SW by mid week transitioning flow aloft to the southwest
across our region. Meanwhile, a weak cold front will slowly ooze
into the area Wednesday. Increasing ascent and lift associated with
the trough will help generate some beneficial showers. Temperatures
look too warm for anything other than liquid precipitation at this
time, but this system is still a ways out so things could change.
Nonetheless, temperatures (especially highs) will be below normal
due to the clouds and rain.

&&

.AVIATION...
(00Z TAFS)
Issued at 508 PM CST Thu Dec 7 2023

VFR conditions will continue the next 24 hours. Winds will
diminish overnight before increasing again tomorrow around 18Z and
becoming gusty to 30-35KTS.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               49  76  40  55 /   0   0   0   0
Carlsbad                 45  72  37  51 /   0   0   0   0
Dryden                   49  80  48  68 /   0   0   0   0
Fort Stockton            53  79  45  60 /   0   0   0   0
Guadalupe Pass           45  63  37  49 /   0   0   0   0
Hobbs                    44  71  35  50 /   0   0   0   0
Marfa                    40  70  37  59 /   0   0   0   0
Midland Intl Airport     48  74  41  55 /   0   0   0   0
Odessa                   48  74  42  56 /   0   0   0   0
Wink                     44  76  38  57 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 AM CST /5 AM MST/ to 10 PM CST /9 PM
     MST/ Friday for Davis Mountains-Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains.

     Wind Advisory from 11 AM to 6 PM CST Friday for Davis Mountains
     Foothills-Eastern Culberson County-Loving-Reeves County
     Plains.

NM...High Wind Warning from 5 AM to 9 PM MST Friday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from 10 AM to 5 PM MST Friday for Eddy County
     Plains.

&&

SHORT TERM...93
LONG TERM....29
AVIATION...10
Hazardous weather outlook, Dec 7, 1:26 PM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
126 PM CST Thu Dec 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
126 PM CST Thu Dec 7 2023 /1226 PM MST Thu Dec 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Warning is in effect for the Guadalupe, Delaware, and
Davis Mountains Friday. Strong winds are also expected across the
adjacent foothills and plains where a Wind Advisory is in effect.

Patchy blowing dust could reduce visibilities Friday and Saturday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 7, 7:38 PM CST to December 8, 9:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
December 7, 8:22 PM CST to December 8, 8:58 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154037, 1154036.